Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The étale cohomology of $ p$-torsion sheaves. I


Author: William Anthony Hawkins
Journal: Trans. Amer. Math. Soc. 301 (1987), 163-188
MSC: Primary 14F20; Secondary 14L15
DOI: https://doi.org/10.1090/S0002-9947-1987-0879568-5
MathSciNet review: 879568
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper generalizes a formula of Grothendieck, Ogg, and Shafarevich that expresses the Euler-Poincaré characteristic of a constructible sheaf of $ {F_l}$-modules on a smooth, proper curve, over an algebraically closed field $ k$ of characteristic $ p > 0$, as a sum of local and global terms, where $ l \ne p$. The primary focus is on removing the restriction on $ l$. We begin with calculations for $ p$-torsion sheaves trivialized by $ p$-extensions, but using etale cohomology to give a unified proof for all primes $ l$.

In the remainder of this work, only $ p$-torsion sheaves are considered. We show the existence on $ {X_{{\text{et}}}}$, $ X$ a scheme of characteristic $ p$, of a short exact sequence of sheaves, involving the tangent space at the identity of a finite, flat, height 1, commutative group scheme, and the subsheaf fixed by the $ p$th power endomorphism; the latter turns out to be an etale group scheme. A corollary gives complete results on the Euler-Poincaré characteristic of a constructible sheaf of $ {F_p}$-modules on a smooth, proper curve, over an algebraically closed field $ k$ of characteristic $ p > 0$, when the generic stalk has rank $ p$.

Explicit computations are given for the Euler characteristics of such $ p$-torsion sheaves on $ {P^1}$ and a result on elliptic surfaces is included. A study is made of the comparison of the $ p$-ranks of abelian extensions of curves. Several examples of $ p$-ranks for nonhyperelliptic curves are discussed. The paper concludes with a brief sketch of results on certain constructible sheaves of $ {F_q}$-modules, $ q={p^r},\,r \ge 1$.


References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Groupes et algebres de Lie, Elements de Math., vol. 26, Hermann, Paris, 1960. MR 0132805 (24:A2641)
  • [2] M. Demazure and P. Gabriel, Groupes algebriques. Tome I, North-Holland, Amsterdam, 1970. MR 0302656 (46:1800)
  • [3] M. Demazure and A. Grothendieck, Schemas en groupes. I, Seminaire de Geometrie Algebrique SGA 3, Lecture Notes in Math., vol. 151, Springer-Verlag, Heidelberg, 1970. MR 0274458 (43:223a)
  • [4] R. Hartshorne, Algebraic grometry, Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [5] J. S. Milne, Etale cohomology, Princeton Math. Series, vol. 33, Princeton Univ. Press, Princeton, N. J., 1980 MR 559531 (81j:14002)
  • [6] D. Mumford, Abelian varieties, Oxford Univ. Press, Bombay, 1970. MR 0282985 (44:219)
  • [7] F. Oort, Commutative group schemes, Lecture Notes in Math., vol. 15, Springer-Verlag, Berlin-Heidelberg, 1966. MR 0213365 (35:4229)
  • [8] J.-P. Serre, Local fields, Springer-Verlag, New York, 1979. MR 554237 (82e:12016)
  • [9] -, Linear representations of finite groups, Springer-Verlag, New York, 1977. MR 0450380 (56:8675)
  • [10] W. Waterhouse, Introduction to affine group schemes, Graduate Texts in Math., vol. 66, Springer-Verlag, New York, 1979. MR 547117 (82e:14003)
  • [11] E. Weiss, Algebraic number theory, McGraw-Hill, New York, 1963. MR 0159805 (28:3021)
  • [12] H. Hasse and E. Witt, Zyklische unverzweigte Erweiterungskorper vom Primezahlgrade $ p$ über einem algebraischen Funktionenkorper der Charakteristik $ p$, Monatsh. fur Math. u. Phys. 32 (1936), 477-492. MR 1550551
  • [13] M. Madan, On a theorem of M. Deuring and I. R. Shafarevich, Manuscripta Math. 23 (1977), 91-102. MR 0460335 (57:329)
  • [14] Yu. I. Manin, The Hasse-Witt matrix of an algebraic curve, Amer. Math. Soc. Transl. (2) 45 (1965), 245-264.
  • [15] M. Raynaud, Caracteristique d'Euler-Poincare d'un faisceau et cohomologie des varietes abeliennes, (Seminaire Bourbaki 1964/1965, no. 286); also in Dix Exposes sur la Cohomologie des Schemas, North-Holland, Amsterdam, 1968, pp. 12-30.
  • [16] J.-P. Serre, Sur la topologie des varietes algebrique en caracteristique $ p$, Symposium Int. de Topologia Algebraica, Universidad Nacional Autonoma de Mexico, Mexico City and UNESCO, 1958, pp. 24-53. MR 0098097 (20:4559)
  • [17] D. Subrao, The $ p$-rank of Artin-Schreier curves, Manuscripta Math. 16 (1975), 169-193. MR 0376693 (51:12868)
  • [18] J. Tate and F. Oort, Group schemes of prime order, Ann. Sci. École. Norm. Sup. (4) 3 (1970), 1-21. MR 0265368 (42:278)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14F20, 14L15

Retrieve articles in all journals with MSC: 14F20, 14L15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0879568-5
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society